Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS San Angelo, TX

July 17, 20144 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Jul 17, 2014, 9:46 AM CDT for 4 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2014, 9:46 AM CDT (14:46 UTC)
Expired
Jul 17, 2014, 12:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Callahan County, TX, Coleman County, TX, Runnels County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 57 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 10:25 AM CDTFLASH FLOODAbilene, TXSEVERAL CARS REPORTED STALLED IN THE CITY DUE TO HIGH WATER FROM FLASH FLOODING.
Jul 17, 10:26 AM CDTFLASH FLOOD2 Se Tuscola, TXA CAR WAS REPORTED STALLED DUE TO HIGH WATER AT THE INTERSECTION OF COUNTY ROAD 142 AND COUNTY ROAD 134.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WGUS54 KSJT 171446
FFWSJT
TXC059-083-399-441-171730-
/O.NEW.KSJT.FF.W.0019.140717T1446Z-140717T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
946 AM CDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN RUNNELS COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
  SOUTHWESTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1230 PM CDT

* AT 943 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE.   
SOME LOCATIONS IN THE WARNING AREA HAVE RECEIVED UP TO 2 INCHES.

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

IN ABILENE...MOCKING BIRD UNDERPASSES ARE CLOSED BECAUSE OF HIGH 
WATER.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ABILENE...
WYLIE...CAPS...CORONADOS CAMP...VIEW...TUSCOLA...SILVER VALLEY...
POTOSI...OPLIN...NOVICE...LAWN...DUDLEY...CREWS...BUFFALO GAP AND
BRADSHAW.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  INTERSECTIONS ALONG SAMMONS STREET...
  CURRY LANE FROM CLACK STREET TO CATCLAW DRIVE...
  BUTTERNUT UNDERPASS...
  INTERSECTIONS ALONG BUTTONWILLOW PARKWAY...
  SUNSET BETWEEN SOUTH 1ST AND 2ND...
  STREETS BEWEEN JACKSON AND TREADAWAY...
  INDUSTRIAL BETWEEN TREADAWAY AND SAYLES...
  CRAIG STREET AT CATCLAW CREEK...
  COUNTY ROAD 116 CROSSING LYTLE CREEK...
  COUNTY ROAD 107 CROSSING RAINY CREEK...
  CROSSINGS ALONG COUNTY ROAD 150...
  CROSSINGS ALONG COUNTY ROAD 127...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3208 9930 3182 9972 3222 10009 3247 9973

$$

HUBER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:44 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 6:44 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 AM CDT Thu Jul 17 2014

.AVIATION...
/12Z TAFS/

The main aviation forecast concern is with timing of thunderstorms
and related impacts. Temporary reductions to MVFR or IFR
visibilities and MVFR ceilings are expected, in the locally heavy
rain which accompanies the convection. Some of the thunderstorms
will also contain frequent lightning. Initially, thunderstorms
will occur in the vicinity of KABI, with showers around the KBBD
and KJCT terminals. This afternoon and evening, additional
thunderstorms are expected to develop, especially along a slow
moving cold front. Strong to severe storms will be possible during
this time frame, and the severe weather threats include damaging
wind gusts and some large hail. Carrying a mention of TSRA or VCTS
at the TAF sites late today into early tonight. Will be monitoring
radar trends and amending the TAFs as needed, for more specific
thunderstorm timing and impacts.

Outside of the shower and thunderstorm activity, some patchy low
cloud development is possible with MVFR bases/ceilings...early
this morning and again late tonight.

Winds will be mainly from the south and southeast today ahead
of the frontal boundary to the south, and from the northeast
behind the boundary to the north.

&&

.PREV DISCUSSION... /ISSUED 454 AM CDT THU JUL 17 2014/

SHORT TERM...
(Today and Tonight)

Have a busy forecast today and tonight, with the weather event
rather unusual for July and resembling a June pattern. The main
concerns are with heavy (and possibility of excessive) rainfall
today and tonight across mainly the northern and eastern parts of
our area, and with severe weather potential for nearly all of our
area today and this evening.

A weak shortwave impulse is approaching from the northwest, with
the main shortwave across Colorado. With the approach of the weak
impulse, an area of showers and thunderstorms is developing/
spreading southeast into our far northern counties early this
morning. Farther south, an area of showers and isolated
thunderstorms extends from our east-central (Heartland) counties
into our southern counties, and is moving east. A quasistationary
frontal boundary is draped east-west along our northern border
counties, and the developing convection may drive it a little
farther south this morning than what the models are indicating.

As the main shortwave moves southeast into Oklahoma today,
aforementioned frontal boundary get a reinforcement and slowly push
south as a cold front across our northern and northwestern counties.
Heavy rainfall will accompany the convection early this morning
across our northern counties, and expect additional development
along the surface front during the day. Location of this front will
be a key focus for heavy rainfall, given decent convergence along
it. In addition, precipitable water values increase to around 2
inches across much of the eastern half of our area today, enhancing
the threat for heavy rainfall where the convection occurs.

We are carrying the highest PoPs today across the area roughly
northeast of a Sweetwater to Brownwood line. The cold front will sag
farther south tonight, and should extend from near Barnhart to Eden
to Brownwood by 7 AM Friday. Models hint at possibility of a weak
wave entering our area in northwest flow aloft tonight. Additional
showers and thunderstorms are expected tonight, with the greatest
concentration along the frontal boundary. Precipitable water values
remain much high (1.8 to 2.3 inches) across much of the eastern half
of our area early tonight.

Have considered whether a Flash Flood Watch would be needed across
our northern (Big Country) today, and across our east-central
(Heartland) counties later today and tonight. Our northern counties
have not received that much rainfall in recent days, and could take
some heavy rain initially. Much of our east-central counties have
received heavy rainfall in the past couple of days, but have
some uncertainty remaining on placement, timing and persistence of
heavy rainfall. We have decided to hold off with a Watch at this
time, but are monitoring the developing situation closely and may
issue it at some point today.

Depending on how much breakup of cloud cover occurs and the extent
of instability, severe weather is a possibility today and this
evening with damaging winds and perhaps some large hail. Should have
enough heating for a corridor of SBCAPE to reach 2000-2500 J/KG,
with modest mid-level flow. The SPC Day 1 Outlook has all of our
counties in a Slight Risk for severe.

LONG TERM...
(Friday through Thursday)

Tail end of the shortwave and its associated frontal boundary
will be exiting the eastern portions of the area around sunrise
Friday morning. It will still leave an unstable air mass in place,
and with afternoon heating, expect scattered showers and storms to
redevelop. Have increased PoP's slightly and expanded the area
somewhat.

Both the GFS and the ECMWF expand the upper level high pressure
across the southern plains for Saturday and it holds strong
through Tuesday. However, the models are now indicating that the
high pressure begins to shift farther west and places West Central
Texas back into northerly flow for mid week. In fact, both the GFS
and the ECMWF show a significant little shortwave dropping across
Texas sometime between Tuesday Night and Wednesday Night. At this
point and given the model differences and the uncertainty at this
range, will insert a slight chance of storms for Wednesday but
leave it out for the remainder of the time period. Can always
update to fine tune the timing as we get closer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 85  69  85  70  94 /  80  60  20  10  10
San Angelo 	 90  71  90  71  95 /  60  50  30  10  10
Junction 	 91  72  91  72  95 /  40  60  30  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Short Term and Aviation: 19
Long Term: 07
Hazardous weather outlook, Jul 17, 4:00 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
400 AM CDT THU JUL 17 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-180900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
400 AM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS MUCH OF
WEST CENTRAL TEXAS TODAY AND TONIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. ALTHOUGH WIDESPREAD FLASH FLOODING IS NOT
EXPECTED...THE RAIN MAY FALL HEAVILY ENOUGH AT TIMES TO CREATE
DANGEROUS CONDITIONS NEAR LOW WATER CROSSINGS...CITY STREETS...AND
OTHER PARTICULARLY FLOOD PRONE AND LOW LYING AREAS.

IN ADDITION...THERE IS SOME POTENTIAL FOR A FEW OF THESE STORMS TO
BECOME STRONG AND PERHAPS EVEN APPROACH SEVERE LEVELS...PRODUCING
DAMAGING THUNDERSTORMS WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL PERSIST INTO FRIDAY ACROSS WEST
CENTRAL TEXAS...ALTHOUGH NOT NEARLY AS WIDESPREAD. THE PRIMARY
THREAT WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:16 PM CDTSpecial Weather StatementSJTMcCulloch44 min
Jul 16, 7:30 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan60 min
Jul 16, 7:56 PM CDTSpecial Weather StatementSJTMcCulloch64 min
Jul 16, 8:05 PM CDTAreal Flood AdvisorySJTMcCulloch115 min
Jul 16, 8:20 PM CDTAreal Flood AdvisorySJTBrown85 min
Jul 16, 8:32 PM CDTSpecial Weather StatementSJTBrown58 min
Jul 16, 9:06 PM CDTAreal Flood AdvisorySJTConcho, Menard114 min
Jul 16, 9:11 PM CDTSpecial Weather StatementSJTConcho, Menard64 min
Jul 17, 5:25 AM CDTAreal Flood AdvisorySJTBrown, Coleman110 min
Jul 17, 7:04 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Taylor116 min
Jul 17, 12:22 PM CDTSpecial Weather StatementSJTTom Green23 min
Jul 17, 12:56 PM CDTSpecial Weather StatementSJTConcho34 min
Jul 17, 4:11 PM CDTSpecial Weather StatementSJTKimble64 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.